I have been taking remifemine for about 8mths now but recently have had my blood oressure checked and it is reading on average systolic 135 - 160 and diastolic 90-101. I have no other facors to cuase this, no family history, don't smoke, don't drink, get plenty of exercise and am only a couple of kilos over my target weight eg weigh 67 kgs. I don't want to have to take any prescription medications and as this is the only thing I have been taking on a almost regular basis I am wondering if this is increasing my blood pressure.
Generally black cohosh (brand name Remifemin) is thought to cause low blood pressure. However, I've heard several anecdotal (meaning not research, just individual stories) of women whose blood pressure was elevated when taking remifemin or black cohosh and returned to normal when they discontinued it. So far no definitive studies have been done, although the German regulatory body for herbal medicines suggests usage for no longer than 6 months in any case.
So here's what I'd do if I were you. Stop taking the remifemin and have your blood pressure monitored over the next several weeks. If it drops back to normal, I'd advise staying off the herb and looking for another natural remedy such as soy, primrose oil, maca root, etc. Remember that all these may have other side effects as well as the desired effect.
For more info on pros and cons of natural remedies, check out our
Menopause Goddess Blog and search Natural Symptom Relief, also Soy.
Good luck and keep us posted.
Lynette Sheppard RN Health Maven, Menopause Community
NOTICE: The information provided on this site is not a substitute for professional medical advice,
diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your
physician or other qualified health provider because of something you have read on Wellsphere.
If you have a medical emergency, call your doctor or 911 immediately.